Idaho, 2017

Wildfire in Idaho, August 29 to 31, 2017

August 29 to 31, 2017 · NWS PIH · 1 event in 1 county or zone

Lightning began a fire 7 miles north of Clyde near Bell Mountain and Basinger Creek on August 29th. It burned 1,340 acres and was not contained until September.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Lightning began a fire 7 miles north of Clyde near Bell Mountain and Basinger Creek on August 29th. It burned 1,340 acres and was not contained until September. No structures were threatened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 29, 12:27 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 29, 12:27 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
127 PM MDT Tue Aug 29 2017

.DISCUSSION...A ridge of high pressure remained over the region
early this afternoon while sub-tropical moisture rotated north
through the Great Basin ahead of an advancing Pacific trough
positioned off the NW coast. Numerical models continue to suggest
the break down of the upper ridge Wednesday into Thursday as the
Pacific trough moves onshore. Lingering moisture and increasing
dynamics will support isolated to scattered thunderstorm development
Wednesday afternoon with drier and more stable conditions working
from west to east across the area Thursday afternoon. With the
advancing trough Thursday will come breezy conditions, particularly
within the Snake River Plain. The ridge rebounds across the west
Friday and remains through at least Monday providing dry and stable
conditions to SE Idaho. The models continue to adjust but we may see
some sub-tropical moisture working north around the periphery of the
high into SRN Idaho as early as Tuesday or Wednesday which would
provide a necessary ingredient for thunderstorm activity. Daytime
temps cool some Thursday but then begin to rebound over the weekend
with the strengthening ridge. Huston
&&

.AVIATION...Have vicinity showers and thunderstorms this afternoon
and evening at most sites.  Coverage should be mainly isolated.
Thunderstorm coverage should be much more widespread Wednesday
afternoon and evening across central and southeast Idaho and all TAF
sites will have a better chance to see convective activity on site.
Do not expect strong winds other than near a thunderstorm.  VFR
conditions should remain through Wednesday with mostly mid level
clouds expected. GK
&&

.FIRE WEATHER...Expect isolated thunderstorms this evening mainly
across high elevations.  Fire weather watches have been issued
Wednesday afternoon and evening for zones 475, 476, 422, 425, 427
and 413 for scattered thunderstorms. Activity is expected to become
more widespread Wednesday with extensive moisture being pushed into
Idaho on southwest flow aloft. Drier air is expected to begin to
move into Idaho Thursday with lingering thunderstorms mainly near
Wyoming border.  Expect hot and dry conditions Friday into the
middle of next week. GK
&&

.AIR STAGNATION...Hazy/smokey conditions remained across the
central mountains today due to fires within and west of the area.
Poor air quality conditions are expected to persist through
Wednesday as the region remains under a weakening upper ridge. Some
temporary improvement may come with increased thunderstorm activity
Wednesday followed by breezy conditions Thursday behind a passing
disturbance. Huston
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch for scattered thunderstorms Wednesday afternoon
and evening for IDZ413-422-425-427-475-476.
&&

In the hours before

Special weather statement, Aug 29, 1:28 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pocatello ID
228 PM MDT TUE AUG 29 2017

IDZ025-292115-
Wasatch Mountains/Idaho Portion ID-
228 PM MDT TUE AUG 29 2017

...STRONG THUNDERSTORMS NEAR MONTPELIER MOVING EAST TOWARD THE
WYOMING LINE THROUGH 315 PM MDT...

At 225 PM MDT, Doppler radar was tracking a pair of thunderstorms
near Montpelier. Movement was east at 15 mph.

Half inch hail, brief heavy rain and wind gusts to 40 mph are
possible with these storms as they move east toward the Wyoming line
through 315 PM MDT.

Locations impacted include...
Montpelier, Bennington and Geneva Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4229 11137 4239 11140 4239 11123 4234 11105
      4223 11105
TIME...MOT...LOC 2025Z 285DEG 13KT 4234 11123 4234 11132

Huston
Special weather statement, Aug 29, 1:32 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
232 PM MDT TUE AUG 29 2017

IDZ018-020-031-032-292130-
Lost River/Pashimeroi ID-Big and Little Wood River Region ID-
Upper Snake River Plain ID-Sawtooth Mountains ID-
232 PM MDT TUE AUG 29 2017

...THUNDERSTORMS NORTHWEST OF MACKAY MOVING EAST THROUGH 330 PM
MDT...

At 230 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 7 miles south of Chilly Barton Flat to 9 miles
southwest of Mackay Reservoir to 13 miles west of Grouse, moving
east at 20 mph.

Small hail, brief moderate rain and wind gusts to 40 mph are
possible with these storms as they move east through the Mackay area
through 330 PM MDT.

Locations impacted include...
Arco, Mackay, Grouse, Mackay Reservoir, Darlington, Chilly Barton
Flat, Moore and Copper Basin Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4417 11337 4383 11308 4354 11332 4365 11399
      4384 11385 4408 11406
TIME...MOT...LOC 2030Z 270DEG 21KT 4398 11392 4384 11380 4372 11389

Huston
Special weather statement, Aug 29, 1:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
242 PM MDT TUE AUG 29 2017

IDZ022-292145-
South Central Highlands ID-
242 PM MDT TUE AUG 29 2017

...THUNDERSTORM OVER SOUTHWEST CASSIA COUNTY MOVING NORTHEAST
TOWARD OAKLEY AND CITY OF ROCKS THROUGH 345 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Oakley Reservoir, moving northeast at 20 mph.

Half inch hail, brief heavy rain and wind gusts to 40 mph are
possible with this storm as it moves northeast toward Oakley and
City of Rocks through 345 PM MDT.

Locations impacted include...
Oakley Reservoir, Almo, Mt Harrison and City Of Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4199 11416 4209 11422 4233 11364 4209 11349
      4199 11388
TIME...MOT...LOC 2038Z 245DEG 19KT 4204 11409

Huston
Special weather statement, Aug 29, 1:46 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
246 PM MDT TUE AUG 29 2017

IDZ022-292130-
South Central Highlands ID-
246 PM MDT TUE AUG 29 2017

...THUNDERSTORM OVER SOUTHEAST CASSIA COUNTY MOVING SOUTHEAST
TOWARD STONE THROUGH 330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a thunderstorm near
Juniper, moving east at 20 mph.

Half inch hail, brief heavy rain and wind gusts to 40 mph are
possible with this storm as it moves toward Interstate 84 and Stone
through 330 PM MDT.

Locations impacted include...
Stone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4214 11309 4212 11258 4200 11261 4200 11317
TIME...MOT...LOC 2043Z 281DEG 15KT 4205 11301

Huston

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lost River / Pahsimeroi

When
August 29, 3:00 PM MST to August 31, 11:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
Park/Forest Service

Lightning began a fire 7 miles north of Clyde near Bell Mountain and Basinger Creek on August 29th. It burned 1,340 acres and was not contained until September. No structures were threatened.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718565.